Indian Dermatology Online Journal

BRIEF REPORT
Year
: 2018  |  Volume : 9  |  Issue : 1  |  Page : 33--36

A 19-Year retrospective study of adverse drug reactions to multidrug therapy in leprosy requiring a change in regime


Sukumaran Pradeep Nair 
 Department of Dermatology and Venereology, Government Medical College, Trivandrum, Kerala, India

Correspondence Address:
Sukumaran Pradeep Nair
Department of Dermatology and Venereology, Government Medical College, Trivandrum - 695 011, Kerala
India

Background and Aims: Multidrug therapy (MDT) in leprosy has brought the prevalence of leprosy to elimination levels. However, these drugs are not without toxicity. The primary aim of this study was to find the prevalence of adverse drug reactions (ADR) to MDT and the secondary aim to study the clinical features of these drug reactions. Materials and Methods: This is a19-year retrospective descriptive study of all new leprosy cases with ADR to MDT, requiring a change in regime. Results: There were 901 new leprosy cases in the study period. There were 28 cases of documented ADR to MDT necessitating a change in regime, thus accounting for a prevalence of 3.11%. There were 24 males (85.71%) and 4 females (14.29%) with a male/female ratio 6:1. Mean age was 39.58 years. Borderline tuberculoid was the commonest type of leprosy in which ADR were seen (46.43%). Dapsone was the commonest drug to cause ADR seen in 17 cases (60.71%). Hepatic involvement in the form of drug-induced hepatitis was the commonest presentation of ADR in this study accounting for 13 cases (46.43%), followed by skin rash, 9 cases (32.14%). There were no ADR reported to clofazimine. No ADR was reported to the alternative regimes given. Conclusions: The prevalence of ADRs was low in this study, with dapsone being the commonest drug. There were no adverse reactions to clofazimine. No adverse reactions were reported with the alternative regimes of ofloxacin and minocycline.


How to cite this article:
Nair SP. A 19-Year retrospective study of adverse drug reactions to multidrug therapy in leprosy requiring a change in regime.Indian Dermatol Online J 2018;9:33-36


How to cite this URL:
Nair SP. A 19-Year retrospective study of adverse drug reactions to multidrug therapy in leprosy requiring a change in regime. Indian Dermatol Online J [serial online] 2018 [cited 2020 Apr 5 ];9:33-36
Available from: http://www.idoj.in/article.asp?issn=2229-5178;year=2018;volume=9;issue=1;spage=33;epage=36;aulast=Nair;type=0